The body is able to function efficiently with the help of various structures and molecules such as enzymes, which are active in different places of the body. The primary role of enzymes is to catalyze biochemical reactions. In the liver, these macromolecules help in breaking down substances.
Typically, enzymes are active in the area where they function. However, a person may have high levels of enzyme activity in their blood, which may indicate various health problems. One, in particular, is transaminitis, a health condition wherein a patient has an increase in enzyme activity in the blood that indicates serious diseases. For this reason, it is valuable to understand this health condition along with its symptoms and treatment options.
What is Transaminitis?
Transaminitis occurs when there is an increase in the levels of transaminases. In biochemistry, transaminases are enzymes that act as a catalyst of the transamination process. As a catalyst, these enzymes trigger the start of the transamination process wherein the amino compound of an amino acid is transferred to a carbonyl group such as a keto acid.
The body has various types of transaminases. All α-amino acids, except for threonine and lysine, have transaminases that play a specific role in the transamination process. The most important enzymes in the liver are aspartate transaminase (AST) and alanine transaminase (ALT). The AST can catalyze the transamination between glutamic acid and oxaluric acid while the ALT between glutamic acid and pyruvic acid.
When the blood has high levels of ALT and AST, it can indicate a health problem in the heart or liver. Normally, ALT is active in the liver. However, when there is damage in the liver cells, there will be an increase in ALT activity in the bloodstream. Because AST is active in the heart, an increase in AST activity in the blood can point to myocardial infarction, which is helpful in diagnosing a heart attack.
Overall, various factors can cause transaminitis such as drugs, pregnancy, liver diseases, heart diseases, biliary tract diseases, infections, and non-pathological reasons.
Transaminitis ICD 10/9 Code
What Diseases do Elevated Transaminases Signal?
Transaminitis will not always signify that a person has hepatitis. However, this condition indicates a health problem in the liver, which includes the following:
- Viral Hepatitis
The most common cause of an increase in transaminases is viral hepatitis that occurs when there is an inflammation of the liver caused by the hepatitis virus. In addition to the enzymes, there will also be an increase in the levels of gamma-glutamyl transferase (GGT), bilirubin, and gamma globulin.
- Toxic Hepatitis
Because the liver is the primary organ responsible for breaking down most drugs, these substances can cause toxic hepatitis, which results in an increase in the levels of transaminases and bilirubin.
The most common medicines that can cause toxic hepatitis are erythromycin, tetracycline, phenylbutazone, contraceptives, anti-tuberculosis drugs, anti-cancer drugs, and some traditional Chinese medications.
Typically, the bilirubin and transaminase levels will return to normal once the patient stops taking any of the mentioned medicines.
- Alcoholic Liver Diseases
Poor dietary habits and long-term alcohol abuse can cause various liver diseases such as fatty liver, alcoholic hepatitis, and alcoholic cirrhosis.
All of these diseases can cause transaminitis. However, doctors are able to differentiate each medical condition by looking at other elevated substances. For example, a fatty liver will cause an increase in triglycerides and cholesterol levels in the blood.
- Liver Cancer and Cirrhosis
Typically, a patient with liver cancer or abnormal growth of liver cells will have a normal or a slight increase in the levels of their transaminases while patients with liver cirrhosis will have very high levels of bilirubin and transaminase.
- Autoimmune Liver Disease
Another cause of transaminitis is autoimmune liver diseases wherein the patient’s immune system is attacking his own cells leading to an inflammation and cell death that may further progress to liver cancer or cirrhosis.
Diseases under this category are primary biliary cirrhosis, primary sclerosing cholangitis, and autoimmune hepatitis.
- Other Diseases
Keep in mind that transaminases are active in various parts of the body. Thus, transaminitis can also be due to several medical conditions that are unrelated to the liver including the following:
- Myocardial infarction and myocarditis
- Biliary obstruction and gallstones caused by cholestasis
- Typhoid fever, infectious mononucleosis with psychosis, and tuberculosis
- Strenuous exercises, soft tissue injuries, and pregnancy
Because transaminitis will typically indicate a damaged liver, a patient with high levels of transaminase may experience the following symptoms of liver diseases:
The most common sign of a damaged liver is jaundice wherein certain parts of the body turn yellow including the skin, the mucous membranes in the mouth, and the white part of the eyes.
The patient may also produce a light-colored stool because of the digestive juices flowing in the bloodstream that occurs due to the blockage of the bile duct. In addition, he may also experience other symptoms such as fatigue, exhaustion, weakness, abdominal pain, and dark urine.
- Localized Itching of the Skin
Because a patient’s liver is unable to function properly, the body cannot eliminate toxic substances. As a result, there will be a buildup of toxins in the blood and skin leading to a mild or severe itching of the skin.
When the body is unable to properly manage its waste material, abnormal swelling in the legs, ankles, and feet may occur.
Transaminitis is not a disease. However, it is a good indicator of a health problem such as liver diseases. For this reason, the primary approach for this health condition is to treat the underlying cause of the elevated transaminases. The common treatment options may include the following:
- When a patient has abnormal levels of transaminase, the doctor will order additional diagnostic procedures to determine the specific cause of the abnormality, which may include additional blood tests, ultrasound, and liver biopsy.
- The doctor will also interview the patient about his diet and alcohol consumption. Knowing the patient’s lifestyle will help the doctor confirm or rule out diseases such as fatty liver and other alcoholic liver diseases.
- If transaminitis is due to certain medication, it is logical to discontinue the drug treatment. However, this can be tricky. Keep in mind that most medicines that can cause toxic hepatitis are medications used to treat serious diseases such as cancer and tuberculosis. Discontinuing the drug treatment will aggravate the health problem. Thus, the doctor will discuss other treatment options a patient can take. If a suitable and effective drug alternative is available, the patient may stop taking the medication.